Florida, 2018

Damaging Winds in Florida, July 14 to 15, 2018

July 14 to 15, 2018 · NWS TAE · 3 events in 2 counties and zones

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 14, 12:13 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 14, 12:13 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
113 PM EDT Sat Jul 14 2018

.AVIATION [Through 18Z Sunday]...

Sct SHRA/TSRA have developed across the region and is currently
moving toward VLD, TLH, and ECP. Expect brief periods of reduced
vsby and gusty northerly winds associated with this activity.
Periods of SHRA/TSRA are expected to affect DHN and ABY once again
later this afternoon and into this evening. VFR conditions
expected outside of any storms with prevailing winds generally
out of the south/southwest through this evening.

&&

.PREV DISCUSSION [110 PM EDT]...

.NEAR TERM [Through Today]...

Deep layer easterly flow is bringing a return flow of Atlantic
moisture to the area. In addition to this moisture and our
summertime seabreeze circulation, a weak upper level disturbance
over Georgia and Alabama will enhance divergence aloft this
afternoon, especially over our northern zones. As a result, the area
will see much higher coverage of afternoon showers and thunderstorms
than we've seen the past few days. Afternoon MLCAPE will be around
1500-2000 J/kg, so a few of these storms could produce downbursts of
strong to borderline severe wind gusts (50-60 MPH). Additionally,
heavy rainfall will create a concern for localized flooding issues.
While most of the area will receive less than an inch, isolated
areas could easily pick up a quick 2-3", especially in southwest
Georgia, where upper level divergence will enhance lift.
Temperatures will peak in the low-mid 90s with heat indices in the
100-105 range.

.SHORT TERM [Tonight Through Monday]...

The atmosphere really moistens up beginning tonight with PWATs
over 2 inches. The mid level ridge over the southeast breaks down
and retrogrades westward. A mid level disturbance backs into the
area from the northeast on the heels of the departing ridge. This,
along with a surface trough in the area, will help to focus
showers and thunderstorm development across our area. The
seabreeze will still be active but the highest coverage appears to
be across SE AL and SW GA. With abundant cloud cover and rainfall,
highs will be in the lower 90s each day.

.LONG TERM [Monday Night Through Saturday]...

East coast troughing will dominate the weather pattern in the
extended range. This will add more deep layer moisture over the
area and lead to an active and rainy pattern heading into next
weekend. The models even show a front stalling over the area which
would lead to increased rainfall amounts in heavy rain and some
flooding concerns. Have highs in the upper 80s through the
extended.

.MARINE...

Light winds and low seas are expected through the weekend. Scattered
showers and thunderstorms can be expected mainly in the overnight
hours each day. Winds and seas slightly increase heading into the
next work week.

.FIRE WEATHER...

Dispersions will be on the lower side today and tomorrow due to
light transport winds. Otherwise, no hazardous fire weather
conditions are anticipated for the next several days.

.HYDROLOGY...

Overall, forecast rainfall amounts have increased since this time
last night. We are heading into a wet pattern through the end of
the next work week. Localized flooding could occur with any slower
moving storms, especially beginning later this weekend. Area
rivers are below flood stage at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  91  74  91  74 /  30  70  30  50  20
Panama City   78  89  77  88  78 /  20  60  30  50  30
Dothan        74  90  73  90  74 /  40  70  40  70  30
Albany        74  90  74  90  74 /  40  70  40  70  30
Valdosta      73  90  74  91  73 /  40  70  40  60  20
Cross City    74  91  74  90  75 /  20  60  20  40  20
Apalachicola  78  89  78  89  78 /  20  50  20  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Pullin
SHORT TERM...Nguyen
LONG TERM...Scholl
AVIATION...Pullin
MARINE...Nguyen
FIRE WEATHER...Scholl
HYDROLOGY...Nguyen

In the hours before

Local storm report, Jul 14, 10:02 AM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1102 AM EDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     FLASH FLOOD      2 S MOSSY DELL          31.73N 84.11W
07/14/2018                   LEE                GA   911 CALL CENTER

            WATER OVER THE ROAD AT HIGHWAY 32 AND MOSSY
            DELL ROAD.

&&

KGG
Special weather statement, Jul 14, 1:47 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
147 PM CDT SAT JUL 14 2018

ALZ066-067-141915-
Dale AL-Henry AL-
147 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DALE AND
SOUTHWESTERN HENRY COUNTIES UNTIL 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Headland, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Headland, Kinsey, Newville, Sylvan Grove, Bells Crossroads,
Tumbleton, Echo, Kirkland Crossroads, Blackwood, Capps, Snells
Crossroads, Browns Crossroads, Goldberg Field, Headland Municipal
A/P, Dancey, Bertha and Balkum.

LAT...LON 3146 8516 3131 8529 3131 8541 3139 8556
      3155 8545
TIME...MOT...LOC 1847Z 300DEG 11KT 3144 8543

42-DVD

The radar

The Tallahassee radar (KTLH), 15 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wakulla

When
July 14, 2:20 PM EST
Where
Wakulla County, 2.56 mi WNW of Hilliardville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.294, -84.430

A tree was blown down near Helen Guard Road and Highway 267 in Wakulla county.

Thunderstorm Wind, Wakulla

When
July 14, 2:48 PM EST
Where
Wakulla County, 3.56 mi NNW of Sopchoppy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.103, -84.513

Fallen trees or limbs resulted in a power outage along Stephen C Revell Road northwest of Sopchoppy.

Thunderstorm Wind, Holmes

When
July 15, 3:20 PM CST
Where
Holmes County, 2.75 mi WSW of Westville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.750, -85.890

Several trees and one power line were blown down between Ponce de Leon and Westville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767644, 767646, 767647.